MADWOLF/others:Hallucinations from Elavil/Zanaflex?????

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by KayL, May 16, 2003.

  1. KayL

    KayL New Member

    I've been taking 8 mg Zanaflex and 10 mg Elavil at night for sleep. Something has happened maybe 4 times in the months I've been on it. This is really freaking me out. And now I KNOW it must be due to one of these drugs, but I am not sure which one. And the reason I believe this is because when I went for the stim test for my pituitary gland for the IGF-1 thing, my nurse, who also has FM, and I were talking about it and the meds, and she told me she was taking one of those 2 meds and she had to get off of it because of hallucinations.

    What's happened with me is, on maybe 3 or 4 previous occasions, which were weeks apart, I woke up suddenly, and thought there were either spiders in a web, or something like that, only it was bright colors, on my face and in front of me, and I was swiping at *them* to get them away. Then I totally woke up and realized it wasn't real.

    Well, last night was by far the most extreme, lasted the longest, and most vivid. I was actually talking and woke up my husband with this. I again suddenly woke up, and it appeared there were balloons on strings with sparkly ribbons hanging down from them, just dangling in my face. I was swiping at them trying to move them, and then there were bubbles, and I *thought* my daughter was standing at the end of my bed, blowing bubbles. And I was actually talking to her and laughing and telling her to stop. My husband freaked out, I kept insisting my daughter was at the end of the bed, in the dark blowing bubbles. I kept asking him *don't you see them???* He got really concerned and kept asking me if I was OK.

    I turned the light on, my daughter was not there, in fact she was not even home, and there were no balloons or bubbles. I realized at that point I had hallucinated it, and this has totally freaked me out. The Zanaflex helps me get to sleep, the Elavil helps me stay asleep. This has happened 4 or 5 times to me.

    Has anyone else experienced anything like this? I'm really upset about this, I'm afraid to take these meds now. I KNOW now that it was definitely the meds.

    Karen
  2. KayL

    KayL New Member

    I take 8 mg Zanaflex and 10 mg Elavil before bed. I definitely have experienced some extremely vivid dreams while on it, but on several occasions have woken up, and prior to last night, the *hallucination* was always the same - bright, sparkly, colorful spider web type thingies, and I could *feel* something on me. And after a moment, each time, I knew it wasn't real.

    However, last night, this was different. I suppose I *could* have been dreaming, although this time I don't remember a dream - and my daughter did bring me a balloon on Sunday for Mother's Day. But this was incredibly vivid, I was sitting up in bed, I could *feel* the *ribbons* in my face, I was swiping my hands to move them, and I was grabbing at the bubbles. I even *saw* my daughter in the darkness at the end of the bed blowing the bubbles, and I was talking out loud. I remember asking my husband several times *don't you see them? Look, they are right here, touch them*. He kept saying Are you all right??? I remember telling him, I'm fine, can't you see the bubbles? I tried to go back to sleep, and it was freaking me out, so I got up and turned on the light, no daughter there, only the 2 of us. Then I realized it wasn't real.

    The vivid dreams I've had occur once every week or so, and I always remember those. But these few instances of this hallucination or whatever it is, I always wake up and can *feel* it and I distinctly remember using my hands to try to move it away. I remember thinking the other times this happened that there were bugs in the bed, and I remember on one occasion telling my husband they were in the bed and on me.

    I just did some searching on google and found that hallucinations ARE a possible side effect of Zanaflex. Now I'm just wondering if I should be worried about taking this or not..................

    Geez, I feel like I'm back in school in the 60's.....there was probably a time I would have welcomed something like this! ROFL

    Karen
    [This Message was Edited on 05/16/2003]
  3. KayL

    KayL New Member

    Madwolf, in hopes he will see it again.......my computer at home crashed so once I leave work today I won't have access till Monday........

    Karen
  4. MemoryLane

    MemoryLane New Member

    I had this same type of reaction when given Valium in the hospital. It is in the same class of drugs as my Klonopin, yet it gives me no problems, but a nurse questioned me about this fact one time and was kind of snippy about it.

    She just could not understand how this could be possible and ask me exactly what it did to me. I told her it caused me to have hallucinations, she just shrugged and went on with her work.

    Just because a drug is in the same class, does not mean it is chemically the same and she should have realized this.

    You can go to the website rxlist (same name) and type in the drug's name and it will tell you all about it. See if there is anything in the composition of the two drugs that you might recognize as a possible problem or that they may list as an interaction or precaution.


    Lane
  5. KayL

    KayL New Member

    I use rxlist frequently and I did check another site today. Hallucinations are one of the listed side effects of the Zanaflex, and after thinking really hard about this a lot today, I remember that the nurse who did my stim test DID say it was Zanaflex she was taking that gave her hallucinations. She was the first person I'd ever heard say that and I remember thinking at the time *how weird!*.

    I guess I'm wondering now if that's reason enough to stop taking it. It has done wonders for me as far as getting some sleep goes. I feel so much better than I did 9 months ago, just because I'm getting some sleep now. I feel like I'm on a medication merry-go-round every time something doesn't work out, or I have to start trying new ones.

    Karen
  6. MemoryLane

    MemoryLane New Member

    I am sorry - it seems as soon as we settle in with our regimens, something comes along to stir the pot again. I would cross that one off your list. Maybe you could speak to your pharmacist about an alternative. I was going to ask if you had ever used Flexeril, but it can also cause hallucinations.

    Good Luck,
    Lane
  7. kaths

    kaths New Member

    I take 8 mg Zanaflex before bedtime, and several times have seen first a bobcat in our bedroom, a dark-haired little girl sitting on the floor looking at picture books, and some amorphous, foreboding figure standing by the bathroom door. They all seemed very real. I find taking half a Zyprexa makes them go away. I would take Zyprexa by itself for sleep but it causes incredible weight gain. I've also felt as if my hands and arms were encased in hard plastic. Weird!

    Kathy
  8. kalina

    kalina New Member

    When my neuro Rx'd Zanaflex, I didn't know about the hallucinations. The first one I had nearly scared me to death! I woke up in the middle of the night to see a man standing on our bed with a pillow in his hands, moving toward me. It was so real! I screamed and grabbed my husband, who of course, didn't see anything. At my next appointment, I told my doc about it and he said, yes, the Zanaflex has been known to cause hallucinations (thanks for the "heads up," doc!). I continued to "see things" occasionally, but at least I knew then that they were just a side effect of the Zanaflex, and I learned to remind myself of this anytime I saw something strange. I stopped taking Zanaflex after a few months, and the hallucinations stopped, too.

    I still take Elavil, and have off and on for a long time, but I've never had a single hallucination on this med.

    Kalina
    [This Message was Edited on 05/17/2003]
  9. AC77

    AC77 New Member

    Thats so weird. I think Zanaflex can do that. I know elavil can cause manic reactions but that doesnt sound like it. maybe it's both. Want to hear something funny. I used to get high off Ambien. I never got high off any meds not even opiods really. But I would take 10mgs of Ambien and start to have delusions and see things if I took 15mgs and if I took 20mgs I would be somewhere else..awake talking but unaware, speaking in tongues and stuff. CRAZY! never had that reaction to any other med.